Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Jackson, MS

February 17, 2000Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 17, 2000, 8:02 AM CST for Bolivar County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2000, 8:02 AM CST (14:02 UTC)
Expired
Feb 17, 2000, 8:45 AM CST
In force
43 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 172 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
609 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 171404
SVRJAN
MSC011-171445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
802 AM CST THU FEB 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 845 AM CST

* AT 802 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ROSEDALE...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ROSEDALE AT 820 AM CST
  NEAR GUNNISON AT 835 AM CST

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. MOVE 
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3390 91P31 3374 9123 3387 9079 3408 9090

64

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:25 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Feb 17, 3:25 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 AM CST THU FEB 17 2000

SOME DENSE FOG NOTED EARLY THIS MORNING IN SURFACE OBS AND FOG
IMAGERY MOVING NORTH OVER SE MS. WILL ISSUE DENSE FOG ADVISORY FOR
SE PORTIONS.

NEAR STATIONARY BOUNDARY FROM JUST SOUTH OF KSHV-KHEZ TO NEAR KPIB
AS OF 08Z. THIS FEATURE TO BE THE MAIN PLAYER IN THE FORECAST TODAY.

DEVELOPING SYSTEM MOVING OUT THE ROCKIES WILL ALLOW LOW LEVEL WARM
AIR ADVECTION TO GET GOING TODAY OVER THE ARK-LA-MISS. ETA INDICATES
THAT BOUNDARY WILL BE A LITTLE DIFFICULT TO DISPLACE WITH INCREASING
LOWER LEVEL WARM ADVECTION...BUT SHOULD FINALLY MOVE INTO NORTH MS
BY LATE IN THE DAY. DECENT UPWARD VERTICAL MOTION...INITIALLY TODAY
IN THE 295-305K THETA LAYER...WILL INCREASE IN DEPTH BY THIS
AFTERNOON AS LEFT EXIT REGION OF 70-75 KNOT H25 JET STREAK PASSES
OVER THE CWFA NEAR THE WARM FRONTAL BOUNDARY. EXPECT NUMEROUS...
MOSTLY ELEVATED SHOWERS AND THUNDERSTORMS TO DEVELOP BY THE
AFTERNOON MAINLY NORTH OF THE BOUNDARY. DUE TO ELEVATED NATURE OF
CONVECTION AND WET-BULB ZERO HEIGHTS GENERALLY BELOW 10K
FEET...AGREE WITH SPC WITH POSSIBILITY OF LARGE HAIL BEING THE MAIN
SEVERE WEATHER THREAT TODAY.

WARM FRONT MOVES OUT OF THE AREA THIS EVENING WITH SHALLOW
DECOUPLING GETTING UNDERWAY BY 03Z. ALTHOUGH DECOUPLING WILL BE
SHALLOW...STILL ENOUGH TO CONTRIBUTE TO THE MESO SCALE LOW LEVEL JET
THAT WILL INTENSIFY DURING THE NIGHT AS 100+ KNOT H25 JET NOSES INTO
S MO BY 12Z FRIDAY. ALTHOUGH NO FOCUSING MECHANISMS WILL BE PRESENT
OVER THE CWFA TONIGHT...BELIEVE SCATTERED CONVECTION MAY STILL
RESULT WITH INCREASING ISENTROPIC UPGLIDE WITH INCREASING LOW LEVEL
JET BY MORNING.

ONGOING CONVECTION FRIDAY MORNING SHOULD TEMPORARILY DIMINISH AS LOW
LEVEL JET DECREASES AND PULLS AWAY TO THE NE. SURFACE COLD FRONT
WILL APPROACH THE CWFA FROM THE NW BY AFTERNOON FRIDAY. ALTHOUGH
RIGHT ENTRANCE REGION OF H25 JET PASSES NEAR THE AREA...LOW LEVEL
FORCING WITH THE FRONT APPEARS TO DOMINATE. STILL...EXPECT NUMEROUS
THUNDERSTORMS TO MOVE INTO THE AREA WITH THE FRONT. INSTABILITY...
WITH CAPES FROM 1000-1500 J/KG...AND DECENT SHEAR PROFILES...HELICITIES
FROM 200-300M2/S2...SHOULD SUPPORT SOME SUPERCELLULAR DEVELOPMENT.

CONVECTION CONTINUES TO DROP SE WITH THE FRONT FRIDAY EVENING WITH
CLEARING SKIES AND COOLER TEMPS IN ITS WAKE FOR SATURDAY. DRY
WEATHER SHOULD PREVAIL THROUGH MONDAY AS SURFACE HIGH PRESSURE
REMAINS IN CONTROL.

QPF DISCUSSION: WITH DECENT AREAL COVERAGE OF THUNDERSTORMS EXPECTED
THIS 24 HOUR PERIOD...BASIN AVERAGE AMOUNTS OF ONE QUARTER TO OVER
ONE HALF INCH ARE IN ORDER AS PER NCEP PROGS. ONLY ADJUSTMENT TO
NCEP PROG WILL BE TO SHIFT AXIS OF PRECIP SLIGHTLY TO THE NORTH DUE
TO MOST STORMS BEING ELEVATED IN NATURE AND OCCURRING WELL NORTH OF
THE SURFACE FRONT.

JAN 70/62/75/49 7463
MEI 67/61/77/50 7455

.JAN...
MS.}..DENSE FOG ADVISORY UNTIL 17/1600Z ZONES 063>066-072>074.
AR...NONE.
LA...NONE.
26

In the hours before

Special weather statement, Feb 17, 4:25 AM CST, 3 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CST THU FEB 17 2000

A NEARLY STATIONARY FRONT WAS OVER CENTRAL MISSISSIPPI AND NORTHEAST
LOUISIANA EARLY THIS MORNING. STRONG SOUTH WINDS ABOVE THE FRONTAL
ZONE WILL PULL WARM MOIST AIR NORTHWARD FROM THE GULF...HELPING TO
DESTABILIZE THE AIRMASS ALOFT. AS AN UPPER LEVEL DISTURBANCE PASSES
THROUGH TODAY AND STRONG JET STREAM WINDS APPROACH FROM THE WEST...A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY ALONG AND NORTH OF
INTERSTATE 20.

THESE STORMS WILL BE ELEVATED. IN OTHER WORDS...THE WARM MOIST AIR
WHICH FUELS THE STORMS WILL NOT BE AT THE GROUND...IT WILL BE ABOVE
A SHALLOW LAYER OF COOL...STABLE AIR. STRONG THUNDERSTORM WINDS ARE
RARELY ABLE TO PENETRATE THIS COOL STABLE LAYER NEAR THE GROUND...SO
THE MAIN THREAT WITH THESE ELEVATED STORMS IS LARGE HAIL.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.JANNWS.STATE.MS.US        /IN LOWER-CASE LETTERS/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 8:45 AM CSTSevere Thunderstorm WarningJANBolivar45 min
Feb 17, 10:04 AM CSTSevere Thunderstorm WarningJANGrenada41 min
Feb 17, 5:09 PM CSTSevere Thunderstorm WarningJANSimpson, Smith36 min
Feb 17, 5:16 PM CSTTornado WarningJANSmith29 min
Feb 17, 5:46 PM CSTTornado WarningJANJasper, Newton, Smith29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.